Learn about constipation treatments in this video by Joe and Terry Graedon.

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Maggie
    NC
    Reply

    I have neurological damage that causes my gastrointestinal tract to empty deficiently. There are medications I take that complicate the problems. But, if I don’t take my daily 1200 mg of Magnesium Oxide (MD recc Citrate but I could not use 2* side effects) I get into real trouble – nausea, abdominal pain, and vomiting if I do not stop eating until after my system empties. This has been a HUGE help for me. I tried all the fiber preparations,etc, and that only bloated me and did not work. I eat plenty of fresh fruit, fiber (gluten intolerant so that is somewhat of a challenge), raw nuts, and ‘roughage’ in my diet; along with adequate fluid intake. But the magnesium is the trick!

  2. Robert
    NY
    Reply

    You might need a stool softener, not a laxative. I had oral surgery and was prescribed amoxicillin (antibiotic) and endocet (pain reliever containing acetaminophen and oxycodone). In the patient prescription information for endocet it lists constipation as a possible side effect, and goes on to say “To prevent constipation, eat a diet adequate in fiber, drink plenty of water, and exercise.” I had not had side effects from medication before that I can remember, and unfortunately, I did not read all of this prior to using this medication. After the surgery I became severely constipated.

    I had not eaten anything for several days, so when my bowel movements stopped I did not notice. Rarely in my life have I been constipated. Once I started eating again, I became uncomfortable within a few days and realized that I was constipated. I tried prune juice, laxatives such as Ex-Lax, Phillips Milk of Magnesia, SenokotXtra, and a self-administered rectal suppository. Nothing worked. Days were going by and I was becoming extremely uncomfortable and was very close to going to the emergency room for a rectal water enema. I decided to call my doctor (general practitioner) first to ask his advice, but he was on vacation so I spoke to another doctor in the office. I related the story above. Although I was seeking advice on what over the counter medication I should take, I was advised instead to go to the emergency room and have an x-ray because I might have a tumor. Of course, I thought that was ridiculous. I did not suddenly develop a tumor. Although I had not read it, it seemed to me my problem was the result of taking pills for several days while not eating much of anything. Then I called a pharmacist, who then recommended medications that I had already taken. No new ideas there either. Finally I called the oral surgeon who operated on me. This seemed at the time to be an odd question for him, but I was getting desperate.

    He immediately said I needed a stool softener and recommended Colace. He said such problems were common in hospitals and this is what patients were often given. I bought it, took it, went for a long walk around the neighborhood and periodically walked around the perimeter of the backyard for 15 minutes at a time, and in 12-18 hours began to have relief. The stool came out in hard compact clay-like nuggets. It was difficult and a bit painful to pass and I squatted in the shower to do it, but once the process started I experienced relief in increments over the next 12 hours.

  3. rm
    Reply

    I have tried it all with many side effects. Bloating, numbness and tingling .. etc etc . I usually go about every 7 days and its had as a brick. Dr not concerned HUH????????? any ideas for softeners, natural?

  4. valerie f.
    Reply

    I will try this instead of senna or miralax. Have also tried other products and THE juice with fiber has worked for me. I plan to try the gum. THANKS

  5. sjks
    Reply

    I read your response to the 63-year old woman who had trouble with constipation during her travels and wondered why hydration wasn’t mentioned. I had taken a gerontology class and our teacher said that as people age, their thirst trigger decreases and usually leaves people dehydrated without their knowledge. Also, caffeine works as a diuretic and can cause dehydration and possibly cause constipation. What are your thoughts?
    PEOPLE’S PHARMACY RESPONSE: IT IS, OF COURSE, IMPORTANT TO STAY ADEQUATELY HYDRATED, BUT DRINKING EXTRA WATER HAS NOT BEEN SHOWN TO PREVENT CONSTIPATION.

  6. James K., Raleigh, NC
    Reply

    If you take too much Magnesium you will get diarrhea, if you are taking 1,200mg that is enough normally you would take 500-1000mg including what you get in your diet. Do balance it with Calcium. I would consider a cereal like Uncle Sam cereal, high in fiber, low in sugar.

  7. JB
    Reply

    Magnesium deficiency can manifest so many different ways, and adding it back into the diet can be helpful in many ways. There are numerous different magnesium compounds on the market, some with very subtle differences than can affect benefits and consequences. I think I had read about 11 different magnesium compounds at last check. For myself, magnesium oxide and magnesium citrate seemed to affect me differently.
    Magnesium oxide may have been the source of itchy bumps for me, but the magnesium citrate doesn’t seem to do that to me. Every person is different. Finding your own minimum requirement which helps your issue without giving you negative side effects seems logical. What other people recommend can be a good starting point, but it shouldn’t be your ultimate consideration.

  8. mp
    Reply

    So many thanks for this video. Because of so many yrs. of constipation, I had been using a generic fiber (Metamucil type) and was concerned about using it daily. Your info tells me it’s ok and I will go back to the amount I was using that helped so much.

  9. S Cornelison
    Reply

    Wow – I did not know about the sugarless gum trick! I get constipated on trips… and do use the Metamucil wafers. Also Fiber Con with prune juice – it works! Thanks!

  10. RS
    Reply

    Coincidentally I was checking your website for questions regarding constipation. Having added fiber and stool softeners with limited success my physician recommended adding magnesium supplements which has helped tremendously – but how much? I am currently taking 1200 mgs a day – are there any side effects that I should be aware of?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.